Alert archive / Arkansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS Memphis, TN

March 9, 2006Greene County, Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 9, 2006, 12:19 AM CST for Greene County, Lawrence County, Arkansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2006, 12:19 AM CST (06:19 UTC)
Expired
Mar 9, 2006, 12:45 AM CST
In force
26 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Greene County, AR, Lawrence County, AR

The radar

The Memphis radar (KNQA), 122 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 12:25 AM CSTHAIL 0.75Hoxie, AR
Mar 9, 12:30 AM CSTTSTM WND DMGHoxie, ARDOWNED POWER LINES ON SE 3RD ALONG WITH DOWNED STREET SIGNS ON 63RD IN HOXIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 090619
SVRMEG
ARC055-075-090645-
/O.NEW.KMEG.SV.W.0008.060309T0619Z-060309T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1219 AM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EASTERN ARKANSAS
  LAWRENCE COUNTY IN EASTERN ARKANSAS

* UNTIL 1245 AM CST

* AT 1215 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOXIE...AND MOVING EAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALNUT
  RIDGE...COLLEGE CITY...EVENING STAR...BEECH GROVE...OAK GROVE
  HEIGHTS AND LAFE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3610 9112 3593 9104 3610 9043 3628 9056

$$
1 follow-up statement
000 
WWUS54 KMEG 090636
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1235 AM CST THU MAR 9 2006

ARC075-090645-
/O.CAN.KMEG.SV.W.0008.000000T0000Z-060309T0645Z/
LAWRENCE AR-
1235 AM CST THU MAR 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTY...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3626 9080 3598 9084 3609 9053 3627 9056

$$

ARC055-090645-
/O.CON.KMEG.SV.W.0008.000000T0000Z-060309T0645Z/
GREENE AR-
1235 AM CST THU MAR 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR GREENE COUNTY...

AT 1232 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
EVENING STAR...OR ABOUT 12 MILES EAST OF WALNUT RIDGE...MOVING EAST
AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEECH
GROVE.

LAT...LON 3626 9080 3598 9084 3609 9053 3627 9056

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 8:29 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 8, 8:29 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
829 PM CST WED MAR 8 2006

.UPDATE...
WIND SPEEDS HAVE FALLEN WELL BELOW ADVISORY CRITERIA FOR SEVERAL
HOURS. LATEST RUC FORECAST SOUNDINGS AND UPSTREAM OBSERVATIONS
WOULD INDICATE THAT ADVISORY CRITERIA SHOULD NOT BE REACHED AGAIN
BEFORE 12Z. WILL CANCEL ADVISORY...BUT MENTION IN TEXT THAT ONE
MAY BE NEEDED DURING THE DAYTIME HOURS ON THURSDAY.

SEEING PRECIP ECHOES ACROSS ABOUT NORTHWEST THIRD OF
ARKANSAS...BUT THEY HAVENT BEEN MAKING MUCH PROGRESS EASTWARD
OVER THE LAST SEVERAL HOURS. THUNDERSTORMS STILL BACK IN EASTERN
OKLAHOMA AT 02Z. TROF OVER NM/W TX STARTING TO MOVE EASTWARD.
CANNOT RULE OUT CONVECTION MOVING INTO THE AREA BY SUNRISE...AND
WITH CURRENT RADAR ECHOES IN ARKANSAS...WILL LEAVE POPS ALONE.

CURRENT FORECAST LOWS MAY BE A COUPLE OF DEGREES TOO COOL IF WINDS
STAY UP...BUT WILL NOT MAKE ADJUSTMENTS QUITE YET.

UPDATE OUT SHORTLY TO CANCEL WIND ADVISORY...AND WILL CONTINUE TO
MONITOR POP/TEMPERATURE TRENDS FOR ADDITIONAL UPDATES.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

WAGNER
Hazardous weather outlook, Mar 8, 8:42 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
842 PM CST WED MAR 8 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-100445-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
842 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
UNION CITY TO MEMPHIS TO CLARKSDALE. THE MAIN THREATS FOR SEVERE
WEATHER TONIGHT WILL BE HAIL AND DAMAGING WINDS. ANY SEVERE
WEATHER THAT OCCURS OVERNIGHT WILL LIKELY BE AFTER 3 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH
THURSDAY. AN UPPER LEVEL TROUGH ALONG WITH A SURFACE FRONT WILL
COMBINE TO BRING A LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE
AREA. DAMAGING WINDS AND HAIL WILL BE THE MAIN THREAT...BUT
ISOLATED TORNADOES ARE POSSIBLE. THE LINE OF THUNDERSTORMS IS
EXPECTED TO APPROACH THE MISSISSIPPI RIVER DURING THE MORNING
HOURS ON THURSDAY...AND SHOULD MOVE EASTWARD INTO ALABAMA AND
MIDDLE TENNESSEE BY EARLY EVENING. HEAVY RAIN WILL ACCOMPANY SOME
OF THE STRONGER STORMS AS WELL.

IN ADDITION...WINDS OF 20 TO 30 MPH...WITH GUSTS TO 40 MPH ARE
POSSIBLE DURING THE DAYTIME HOURS ON THURSDAY. A WIND ADVISORY MAY
BE NEEDED DURING THE DAY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR SEVERE WEATHER
OPERATIONS WEST OF THE MISSISSIPPI RIVER BY SUNRISE...AND WILL BE LIKELY
ACROSS MOST OR ALL OF THE MID-SOUTH FOR THE DAYTIME HOURS ON
THURSDAY.

In the hours before

Special weather statement, Mar 9, 12:11 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1211 AM CST THU MAR 9 2006

ARZ008-017-018-090645-
RANDOLPH AR-GREENE AR-LAWRENCE AR-
1211 AM CST THU MAR 9 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE...LAWRENCE AND
RANDOLPH COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 9 MILES WEST OF MINTURN AT 1211 AM CST...MOVING NORTHEAST AT
45 MPH.

PEOPLE IN GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE
CITIES OF BLACK ROCK...HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS
STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 12:44 AM CSTSevere Thunderstorm WarningMEGClay, Greene31 min
Mar 9, 5:37 AM CSTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Poinsett38 min
Mar 9, 6:17 AM CSTSevere Thunderstorm WarningMEGCraighead, Poinsett20 min
Mar 9, 6:28 AM CSTSevere Thunderstorm WarningMEGGreene32 min
Mar 9, 6:54 AM CSTSevere Thunderstorm WarningMEGCross, Poinsett36 min
Mar 9, 6:57 AM CSTTornado WarningMEGCross33 min
Mar 9, 7:29 AM CSTSevere Thunderstorm WarningMEGPoinsett16 min
Mar 9, 8:11 AM CSTSevere Thunderstorm WarningMEGMississippi34 min
Mar 9, 8:42 AM CSTWind AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more7 hr
Mar 9, 9:53 AM CSTSevere Thunderstorm WarningMEGLawrence, Randolph37 min
Mar 9, 10:47 AM CSTSevere Thunderstorm WarningMEGLawrence, Randolph43 min
Mar 9, 11:11 AM CSTSevere Thunderstorm WarningMEGCraighead, Greene49 min
Mar 9, 11:19 AM CSTSevere Thunderstorm WarningMEGPoinsett41 min
Mar 9, 11:30 AM CSTSevere Thunderstorm WarningMEGClay45 min
Mar 9, 11:42 AM CSTSevere Thunderstorm WarningMEGCross33 min
Mar 9, 11:44 AM CSTFlash Flood WarningMEGClay, Craighead, Greene, Poinsett2 hr
Mar 9, 11:47 AM CSTSevere Thunderstorm WarningMEGCrittenden28 min
Mar 9, 11:58 AM CSTSevere Thunderstorm WarningMEGCraighead, Greene, Poinsett47 min
Mar 9, 12:04 PM CSTSevere Thunderstorm WarningMEGMississippi41 min
Mar 9, 12:08 PM CSTSevere Thunderstorm WarningMEGClay37 min
Mar 9, 12:15 PM CSTSevere Thunderstorm WarningMEGCrittenden45 min
Mar 9, 12:17 PM CSTFlash Flood WarningMEGCrittenden, Lee, St. Francis118 min
Mar 9, 5:00 PM CSTSevere Thunderstorm WarningMEGClay, Greene, Randolph45 min
Mar 9, 5:06 PM CSTSevere Thunderstorm WarningMEGCraighead39 min
Mar 9, 5:33 PM CSTSevere Thunderstorm WarningMEGMississippi27 min
Mar 9, 5:56 PM CSTSevere Thunderstorm WarningMEGMississippi34 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.